New Mexico, 2020Flash Flooding in New Mexico, July 26, 2020
July 26, 2020 · NWS ABQ · 4 events in 3 counties and zones
The richest plume of monsoon moisture of the entire season set up over New Mexico on the weekend of July 25-26, 2020. The center of upper level high pressure drifted west into the state from west Texas while a weak upper level disturbance moved slowly north from eastern Arizona.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $250,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The richest plume of monsoon moisture of the entire season set up over New Mexico on the weekend of July 25-26, 2020. The center of upper level high pressure drifted west into the state from west Texas while a weak upper level disturbance moved slowly north from eastern Arizona. The combination of several days of heavy rainfall with widespread showers and thunderstorms set the stage for flash flooding across the region. Rainfall amounts over the 48-hour period averaged three to five inches in the area from Socorro County north and east across the Manzano Mountains into the high plains of eastern New Mexico. The remainder of the state also picked up heavy rainfall averaging one to three inches from the Continental Divide eastward across the Rio Grande Valley into the Sangre de Cristo Mountains and northeast New Mexico. A quick burst of torrential rainfall around Madrid flooded several arroyos and damaged a couple roadways. Flash flooding occurred along parts of State Road 1 near Luis Lopez and washed one truck into the water. Another flash flood impacted the area around San Antonio resulting into the closure of U.S. Highway 380. Arroyos overflowed their banks between Bloomfield and Aztec, resulting in a few road closures and some minor damage to a couple homes. Minor flooding occurred in many other parts of the state including Aztec, Edgewood, Albuquerque, Gallup, and Dulce. Fortunately, there were no injuries from these heavy thunderstorms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jul 26, 11:13 AM MST, 1 hour 47 minutes earlier.
Area forecast discussion, Jul 26, 11:13 AM MST, 1 hour 47 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1213 PM MDT Sun Jul 26 2020
.UPDATE...
A ridge of amplified theta-e exists from Socorro County into
Torrance County. This paired with soil conditions and near max PWATs
in excess of 1.2" has increased confidence that a favorable
environment exists for flash flooding across the Lower Rio Grande
Valley, Estancia Valley, Central and South Central Highlands, in
addition to the current watch area.
12
&&
.PREV DISCUSSION...1157 AM MDT Sun Jul 26 2020...
.AVIATION...
18Z TAF CYCLE
The axis of rich monsoon moisture remains centered over NM today with
SHRA/TSRA already developing around the central and western higher
terrain. Storm motion will be toward the north around 10 kt across
western NM and to the northeast and east over northeast NM. Direct
hits will be capable of brief IFR with low vsby in +RA, strong wind
gusts, small hail, and frequent CG lightning. The greatest impacts
from storms in expected from 21Z and 02Z across central and western
NM before shifting into northeast NM overnight as a back door cold
front shifts southwest into the area.
Guyer
&&
.PREV DISCUSSION...258 AM MDT Sun Jul 26 2020...
.SYNOPSIS...
An active monsoon pattern will remain in place through Tuesday with
scattered to numerous thunderstorms favoring the west and north
halves of the state. Today's crop of storms will once again move
toward the north-northeast but at slightly slower speeds than recent
days. Storm motions will become more erratic and nearly stationary
on Monday before steering winds aloft gradually become more
northwest to southeast Tuesday as high pressure aloft shifts .
westward over the region. Drier and hotter conditions will make a
rather abrupt return to the area Wednesday and Thursday with far
fewer storms expected. An uptick in storm coverage possibly for late
week for the mountain and east.
&&
.DISCUSSION...
SHORT TERM...(TODAY THROUGH MONDAY)...
The funneling of abundant monsoon moisture NM continues this morning
with a cluster of showers and storms moving north toward the
Northeastern Highlands. Satellite imagery is depicting better
clearing through western and central NM where relatively drier mid-
level air may be workings its way into the picture. If this
continues, then better diurnal surface heating would be able to take
place, taking better advantage of the 1.20" PWATs still present to
generated afternoon storms off the western and central mountains.
With the upper high still east of the area, storm motions will remain
mostly south to north across the west and RGV and more southeast to
northeast off the Sangre de Cristo Mountains. Have added a segment of
the Flash Flood Watch to include the western high terrain stretching
into the middle RGV for ABQ and Santa Fe as well as the Sandia/Manzano
and Jemez Mountains this afternoon and evening. Very wet antecedent
soil moisture as depicted in the LIS combined with expected locally
heavy rainfall from storms this afternoon will continue to increase
the risk of localized flash flooding.
A backdoor front is still progged to enter the picture through
northeastern NM tonight. This feature will interact with the
remnants of a mid-level perturbation workings its way eastward
through CO to continue instability and convection across
northeastern NM well into tonight. As such, long duration rainfall
is expected and continues to support the Flash Flood Watch that was
issued there for this timeframe.
LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)...
An interesting transition day Tuesday before a rather abrupt change
toward hotter and drier conditions takes hold Wednesday and Thursday.
Medium range ensemble guidance (GEFS, EPS and CMCE) in agreement that
upper level high pressure will consolidate/build just west of New
Mexico on Wednesday before strengthening further on Thursday as the
500mb centroid (596-597 dam) shifts back eastward over WC or NW New
Mexico on Thursday. Increasingly dry, subsident air mass will result
in a marked and disappointing decrease in thunderstorm coverage for
both Wednesday and Thursday. Will continue to carry token chances
along the upper high's eastern and southern flanks. But blended model
guidance (NBM) far more generous with PoP placement Wednesday and
Thursday than either the 00Z GFS or ECMWF that show little to no
convective QPF across our area, especially Thursday. In fact,
precipitable water values at ABQ forecast to crater to near 0.50" by
both the EC and GFS on Thursday, which would be about 60 percent of
normal. The northeast and southwest quarters may be the only areas
that outperform current model trends given NW flow aloft and possible
influences of a boundary or two sagging southward for the former
area, and proximity to deeper moisture for the latter area.
Back to Tuesday... with ample boundary layer moisture, some mid-
level drying and steering winds becoming more NW to SE, slow-moving
thunderstorm downpours could favor more areas along/east of the
central mountain chain where a weak surface boundary may come into
play. In addition, slightly better potential for brief
stronger/punchier updrafts that could produce some small hail.
Stronger boundary indicated to press south and west late week (Friday
or Friday night) that could boost moisture and storm chances for
areas along/east of the central mt chain. Otherwise, fairly low grade
monsoon forecast for central/western areas with above normal highs.
RJH/KJ
&&
.FIRE WEATHER...
No critical fire weather concerns through the forecast period.
Continued rounds of showers and storms are expected each day through
Tuesday with general storm motions toward the north and northeast
today. The upper high becomes centered more over NM Monday,
drastically reducing steering flow. This will continue the risk of
localized flash flooding where storms will tend to dump all of their
rain in one spot. Storms become more focused over northeastern NM
Tuesday as northwest flow sets up. The upper high will shift west of
the area Wednesday through the end of the week, shutting down the
monsoon flow, increasing temperatures, and bringing high Haines.
RJH
&&
.ABQ WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch until midnight MDT tonight for the following
zones... NMZ206>208-211-218>224-241.
Flash Flood Watch through late tonight for the following zones...
NMZ212>215-227>232.
&&
Hazardous weather outlook, Jul 26, 2:55 AM MST, 10 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
355 AM MDT Sun Jul 26 2020
NMZ201>241-271100-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
355 AM MDT Sun Jul 26 2020
This hazardous weather outlook is for portions of north and central
New Mexico.
.DAY ONE...Today and Tonight
Thunderstorms capable of locally heavy rainfall can be expected
across much of the area this afternoon and evening. Storms will
generally move toward the north-northeast at around 10 mph. The far
east- central and southeast plains will be least favored while areas
from southwest through central to north-central and northeast New
Mexico will be most favored. Rainfall rates exceeding one-half inch
in 30 minutes will be possible with the most intense storms. This may
lead to localized areas of flash flooding, especially over and near
recent and older burn scars. Isolated locations may receive up to 2
inches of rainfall. A few storms may also produce small hail and wind
gusts to 50 mph.
.DAYS TWO THROUGH SEVEN...Monday through Saturday
Scattered to numerous thunderstorms are expected Monday and Tuesday.
Storm motions will be slow and erratic and rainfall could become
heavy. This may lead to localized areas of flash flooding, especially
over and near recent and older burn scars. Isolated locations may
receive up to 2 inches of rainfall. A few storms may also produce
small hail and wind gusts to 50 mph.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report rainfall amounts, hail size and
any accumulation as well as any flooding through the National Weather
Service Albuquerque web site at weather.gov/abq or by calling
1.888.386.7637.
41
In the hours before
Special weather statement, Jul 26, 10:48 AM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1148 AM MDT Sun Jul 26 2020
NMZ221-261800-
Sandia/Manzano Mountains Including Edgewood-
1148 AM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN SANTA FE AND
BERNALILLO COUNTIES UNTIL NOON MDT...
At 1147 AM MDT, Doppler radar was tracking a strong thunderstorm over
Sedillo, or 13 miles northwest of Moriarty, moving northeast at 10
mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain and frequent and dangerous cloud to ground lightning will
also be likely with this storm.
Locations impacted include...
Edgewood, Sedillo and Cedar Grove.
This includes Interstate 40 between Mile Markers 179 and 187.
&&
LAT...LON 3513 10611 3513 10610 3501 10625 3509 10635
3522 10624
TIME...MOT...LOC 1747Z 229DEG 7KT 3511 10624
GuyerSpecial weather statement, Jul 26, 11:25 AM MST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
1225 PM MDT Sun Jul 26 2020
NMZ219>221-224-261915-
Lower Rio Grande Valley-South Central Highlands-Sandia/Manzano
Mountains Including Edgewood-Middle Rio Grande Valley/Albuquerque
Metro Area-
1225 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN VALENCIA...
NORTHEASTERN SOCORRO AND SOUTHWESTERN TORRANCE COUNTIES UNTIL 115 PM
MDT...
At 1223 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Abo, or 20 miles southeast of Belen, moving northeast
at 10 mph.
Half inch hail and winds in excess of 40 mph will be possible with
this storm. Heavy rainfall of a half inch of rain in a hour or
more will be possible.
Frequent and dangerous cloud to ground lightning will also be
possible with this storm.
Locations impacted include...
Mountainair, Manzano Mountain State Park, Abo and Manzano.
This includes Highway 60 between Mile Markers 177 and 206.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent dangerous cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek a
safe shelter inside a building or vehicle.
&&
LAT...LON 3440 10666 3468 10648 3455 10623 3452 10621
3450 10617 3426 10624 3425 10659
TIME...MOT...LOC 1823Z 220DEG 7KT 3447 10652
39Special weather statement, Jul 26, 12:14 PM MST, 46 minutes before
Special Weather Statement
National Weather Service Albuquerque NM
114 PM MDT Sun Jul 26 2020
NMZ206-261945-
West Central Mountains-
114 PM MDT Sun Jul 26 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL CIBOLA...
NORTHWESTERN SOCORRO AND NORTHEASTERN CATRON COUNTIES UNTIL 145 PM
MDT...
At 114 PM MDT, Doppler radar was tracking a strong thunderstorm 24
miles northeast of Pietown, or 24 miles north of Datil, moving
northeast at 10 mph.
Penny size hail and winds in excess of 40 mph will be possible with
this storm.
Heavy rain will also be possible with this storm.
This storm will remain over mainly rural areas of south central
Cibola, northwestern Socorro and northeastern Catron Counties.
&&
LAT...LON 3471 10777 3453 10753 3446 10763 3447 10765
3444 10771 3441 10774 3439 10775 3438 10776
3449 10792
TIME...MOT...LOC 1914Z 221DEG 9KT 3450 10779
31Flash Flood, Santa Fe
- When
- July 26, 1:00 PM MST to 2:00 PM MST
- Where
- Santa Fe County, 0.52 mi N of Madrid to 0.88 mi N of Madrid
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Public
- Coordinates
- 35.417, -106.152
A sudden torrent of rainfall filled several arroyos around Madrid and Cerrillos. Flood damage was reported to low water crossings, culverts, and driveways. Damage amounts are a very rough estimate for repairs to several roadways and culverts.
Flash Flood, Socorro
- When
- July 26, 4:00 PM MST to 6:00 PM MST
- Where
- Socorro County, 0.17 mi S of Luis Lopez to 0.38 mi E of Luis Lopez
- Cause
- Heavy Rain
- Property damage
- $100,000
- Reported by
- Emergency Manager
- Coordinates
- 33.987, -106.890
Emergency management and NMDOT officials reported flash flooding in the area between Luis Lopez and San Antonio. State Road 1 was closed between mile markers 51 and 60 due to flood waters and debris over the roadway. One vehicle was trapped in flood waters up to the mirrors near U.S. Highway 380 around San Antonio. U.S. Highway 380 was closed east of San Antonio. Damage amounts are a rough estimate for repairs to several roadways, culverts, low water crossings, and the flooded vehicle. Extent of injuries to the occupants of the flooded vehicle are unknown.
Flash Flood, San Juan
- When
- July 26, 6:00 PM MST to 7:30 PM MST
- Where
- San Juan County, 2.96 mi N of Bloomfield to 2.94 mi N of Bloomfield
- Cause
- Heavy Rain
- Reported by
- Public
- Coordinates
- 36.763, -107.976
Arroyos overflowed their banks along U.S. 550 between Aztec and Bloomfield. The roadway was closed for several hours.
Flash Flood, San Juan
- When
- July 26, 6:45 PM MST to 8:00 PM MST
- Where
- San Juan County, 1.31 mi ESE of Bloomfield to 0.68 mi ESE of Bloomfield
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Emergency Manager
- Coordinates
- 36.710, -107.960
U.S. Highway 64 was closed due to flood waters between U.S. Highway 550 and Jordan Court. Two homes were partially flooded at the intersection of East Broadway Avenue and Johnson Street. Damage amounts are a rough estimate to water damage to two homes.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Heat in Arizona, July 26 to 31, 202026 deaths · 35 events
- Heavy Rain in Wisconsin, July 26, 20201 death · $20,000 · 1 event
- Flash Flood in New Mexico, July 26, 2020$2.4 million · 1 event
- Flash Flood in Wisconsin, July 26, 2020$319,000 · 1 event
- Hail and Damaging Wind in Colorado, July 26, 2020$100,000 · 70 kt wind · 2 events
- Flash Flooding and Heavy Rain in Kansas, July 26 to 27, 2020$50,000 · 6 events
- Tornado in Texas, July 26, 2020$50,000 · EF0 · 1 event
- Flash Flooding in Wisconsin, July 26, 2020$30,000 · 7 events
- Flash Flood and Damaging Wind in Nebraska, July 26 to 27, 2020$25,000 · 52 kt wind · 6 events
- Damaging Winds and Heavy Rain in Kansas, July 26 to 27, 202070 kt wind · 19 events
- Flash Flooding and Heavy Rain in Colorado, July 26 to 27, 20206 events
- Waterspouts in South Atlantic Coastal Waters, July 26, 20204 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 898151, 898157, 898158, 898159.